Skip to main content


  • RICHARD G. HECK (a1)

What is the logical strength of theories of truth? That is: If you take a theory ${\cal T}$ and add a theory of truth to it, how strong is the resulting theory, as compared to ${\cal T}$ ? Once the question has been properly formulated, the answer turns out to be about as elegant as one could want: At least when ${\cal T}$ is finitely axiomatized theory, theories of truth act more or less as a kind of abstract consistency statement. To prove this result, however, we have to formulate truth-theories somewhat differently from how they have been and instead follow Tarski in ‘disentangling’ syntactic theories from object theories.

Corresponding author
Hide All
Beklemishev, L. D. (2005). Reflection principles and provability algebras in formal arithmetic. Russian Mathematical Surveys, 60, 197268.
Burgess, J. P. (2005). Fixing Frege. Princeton, NJ: Princeton University Press.
Buss, S. R. (1986). Bounded Arithmetic. Napoli: Bibliopolis.
Corcoran, J., Frank, W., & Maloney, M. (1974). String theory. Journal of Symbolic Logic, 39, 625–37.
Craig, W., & Vaught, R. L. (1958). Finite axiomatizability using additional predicates. Journal of Symbolic Logic, 23, 289308.
Enayat, A., & Visser, A. (2012). New constructions of full satisfaction classes. Manuscript available at
Enayat, A., & Visser, A. (2014). Full satisfaction classes in a general setting (Part I). Unpublished manuscript.
Feferman, S. (1960). Arithmetization of metamathematics in a general setting. Fundamenta Mathematicae, 49, 3592.
Fischer, M. (2009). Minimal truth and interpretability. Review of Symbolic Logic, 2, 799815.
Fischer, M. (2014). Truth and speed-up. Review of Symbolic Logic, 7, 319340.
Grzegorczyk, A. (2005). Undecidability without arithmetization. Studia Logica, 79, 163230.
Hájek, P. (2007). Mathematical fuzzy logic and natural numbers. Fundamenta Informaticae, 81, 155–63.
Hájek, P., & Pudlák, P. (1993). Metamathematics of First-order Arithmetic. New York: Springer-Verlag.
Halbach, V. (2011). Axiomatic Theories of Truth. Oxford: Oxford University Press.
Heck, R. G. (2005). Reason and language. In MacDonald, C. and MacDonald, G., editor. McDowell and His Critics. Oxford: Blackwells, pp. 2245.
Heck, R. G. (2007). Meaning and truth-conditions. In Greimann, D. and Siegwart, G., editor. Truth and Speech Acts: Studies in the Philosophy of Language. New York: Routledge, pp. 349376.
Heck, R. G. (2009). The strength of truth-theories. Manuscript available at
Heck, R. G. (2014a). Frege arithmetic and “everyday mathematics”. Philosophia Mathematica, 22, 279307.
Heck, R. G. (2014b). The logical strength of compositional principles. Manuscript.
Kleene, S. (1952). Finite axiomatizability of theories in the predicate calculus using additional predicate symbols. Memoirs of the American Mathematical Society, 10, 2768.
Kotlarski, H. (1986). Bounded induction and satisfaction classes. Zeitschrift für Mathematische Logik, 32, 531544.
Kotlarski, H., Krajewski, S., & Lachlan, A. H. (1981). Construction of satisfaction classes for nonstandard models. Canadian Mathematical Bulletin, 24, 283293.
Leigh, G. E. (2013). Conservativity for theories of compositional truth via cut elimination. Forthcoming in the Journal of Symbolic Logic. Manuscript available at
Leigh, G. E., & Nicolai, C. (2013). Axiomatic truth, syntax and metatheoretic reasoning. The Review of Symbolic Logic, 6, 613636.
Mostowski, A. (1950). Some impredicative definitions in the axiomatic set-theory. Fundamenta Mathematicae, 37, 111124.
Mostowski, A. (1952). On models of axiomatic systems. Fundamenta Mathematicae, 39, 133158.
Nelson, E. (1986). Predicative Arithmetic. Mathematical Notes 32. Princeton, NJ: Princeton University Press.
Nicolai, C. (2014). A note on typed truth and consistency assertions. Journal of Philosophical Logic. Forthcoming.
Orey, S. (1961). Relative interpretations. Zeitschrift für mathematische Logik und Grundlagen der Mathematik, 7, 146153.
Parsons, C. (1974). Sets and classes. Noûs, 8, 112.
Pudlák, P. (1983). Some prime elements in the lattice of interpretability types. Transactions of the American Mathematical Society, 280, 255275.
Pudlák, P. (1985). Cuts, consistency statements and interpretations. Journal of Symbolic Logic, 50, 423441.
Quine, W. V. O. (1946). Concatenation as a basis for arithmetic. Journal of Symbolic Logic, 11, 105114.
Švejdar, V. (2007). An interpretation of Robinson arithmetic in Grzegorczyk’s weaker variant. Fundamenta Informaticae, 81, 347354.
Tarski, A. (1944). The semantic conception of truth and the foundations of semantics. Philosophy and Phenomenological Research, 4, 341375.
Tarski, A. (1953). A general method in proofs of undecidability. In Tarski et al. . (1953). pp. 135.
Tarski, A. (1958). The concept of truth in formalized languages. In Corcoran, J., editor. Logic, Semantics, and Metamathematics. Indianapolis: Hackett, pp. 152278.
Tarski, A., Mostowski, A., & Robinson, A. (1953). Undecidable Theories. Amsterdam: North-Holland Publishing.
Van Wesep, R. A. (2013). Satisfaction relations for proper classes: Applications in logic and set theory. Journal of Symbolic Logic, 78, 245268.
Visser, A. (2006). Categories of theories and interpretations. In Enayat, A. and Kalantari, I. editor. Logic in Tehran: Proceedings of the Workshop and Conference on Logic, Algebra and Arithmetic, Held October 18–22, 2003. Wellesley, MA: A. K. Peters, pp. 284341.
Visser, A. (1991). The formalization of interpretability, Studia Logica, 50, 81105.
Visser, A. (1992). An inside view of EXP. Journal of Symbolic Logic, 57, 131165.
Visser, A. (2008). Pairs, sets and sequences in first-order theories. Archive for Mathematical Logic, 47, 299326.
Visser, A. (2009a). Can we make the second incompleteness theorem coordinate free? Journal of Logic and Computation, 21, 543560.
Visser, A. (2009b). Growing commas: A study of sequentiality and concatenation. Notre Dame Journal of Formal Logic, 50, 6185.
Visser, A. (2009c). The predicative Frege hierarchy. Annals of Pure and Applied Logic, 160, 129153.
Wang, H. (1952). Truth definitions and consistency proofs. Transactions of the American Mathematical Society, 73, 243275.
Wilkie, A. J., & Paris, J. B. (1987). On the scheme of induction for bounded arithmetic formulas. Annals of Pure and Applied Logic, 35, 261302.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Review of Symbolic Logic
  • ISSN: 1755-0203
  • EISSN: 1755-0211
  • URL: /core/journals/review-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed